Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 12, 2017, 2:43 PM EDT for Franklin County, Grand Isle County, Vermont; Clinton County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 12, 2017, 3:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249
WUUS51 KBTV 121843
SVRBTV
NYC019-VTC011-013-121945-
/O.NEW.KBTV.SV.W.0053.170812T1843Z-170812T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
243 PM EDT SAT AUG 12 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northeastern Clinton County in northern New York...
Northern Grand Isle County in northwestern Vermont...
Northwestern Franklin County in northwestern Vermont...
* Until 345 PM EDT
* At 243 PM EDT, a severe thunderstorm was located over Alburgh
Village, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Enosburg Falls, Franklin, Alburgh Village, Champlain, Swanton
Village, Highgate Falls, Isle La Motte, Sheldon, Lake Carmi State
Park, Swanton, South Alburgh, Rouses Point, Highgate, Alburgh,
Enosburg Falls Village, Alburgh Dunes State Park, Enosburg,
Berkshire, North Hero and St. Albans Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 7274 4486 7341 4501 7345 4502 7278
TIME...MOT...LOC 1843Z 258DEG 18KT 4498 7332
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
050
WWUS51 KBTV 121912
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
312 PM EDT SAT AUG 12 2017
NYC019-VTC011-013-121945-
/O.CON.KBTV.SV.W.0053.000000T0000Z-170812T1945Z/
Clinton NY-Grand Isle VT-Franklin VT-
312 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN CLINTON...NORTHERN GRAND ISLE AND NORTHWESTERN
FRANKLIN COUNTIES...
At 311 PM EDT, a severe thunderstorm was located over Missisquoi Bay,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Enosburg Falls, Franklin, Alburgh Village, Champlain, Swanton
Village, Highgate Falls, Isle La Motte, Sheldon, Lake Carmi State
Park, Swanton, South Alburgh, Rouses Point, Highgate, Alburgh,
Enosburg Falls Village, Alburgh Dunes State Park, Enosburg,
Berkshire, North Hero and St. Albans Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 7274 4486 7341 4501 7345 4502 7278
TIME...MOT...LOC 1911Z 253DEG 13KT 4501 7318
HAIL...1.00IN
WIND...60MPH
$$274
WWUS51 KBTV 121925
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
325 PM EDT SAT AUG 12 2017
NYC019-VTC011-013-121945-
/O.CON.KBTV.SV.W.0053.000000T0000Z-170812T1945Z/
Clinton NY-Grand Isle VT-Franklin VT-
325 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN CLINTON...NORTHERN GRAND ISLE AND NORTHWESTERN
FRANKLIN COUNTIES...
At 324 PM EDT, a severe thunderstorm was located over Chazy Landing,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Enosburg Falls, Franklin, Alburgh Village, Champlain, Swanton
Village, Highgate Falls, Isle La Motte, Sheldon, Lake Carmi State
Park, Swanton, South Alburgh, Rouses Point, Highgate, Alburgh,
Enosburg Falls Village, Alburgh Dunes State Park, Enosburg,
Berkshire, North Hero and St. Albans Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 7274 4486 7341 4501 7345 4502 7278
TIME...MOT...LOC 1924Z 268DEG 13KT 4489 7337
HAIL...1.00IN
WIND...60MPH
$$608
WWUS51 KBTV 121944
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
344 PM EDT SAT AUG 12 2017
NYC019-VTC011-013-121954-
/O.EXP.KBTV.SV.W.0053.000000T0000Z-170812T1945Z/
Clinton NY-Grand Isle VT-Franklin VT-
344 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON...
NORTHERN GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES WILL EXPIRE AT
345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4488 7274 4486 7341 4501 7345 4502 7278
TIME...MOT...LOC 1944Z 258DEG 18KT 4490 7328
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:42 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 12, 1:42 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Burlington VT 142 PM EDT Sat Aug 12 2017 .SYNOPSIS... Scattered to numerous showers and thunderstorms will develop this afternoon and evening across much of the North Country. Some of the thunderstorms will have the potential to produce gusty winds and small hail...especially across the northern Adirondacks...the Champlain Valley...and remainder of Vermont. Cooler and drier weather moves into the region on Sunday...but there may still be a few showers over the higher terrain. An extended period of dry weather is expected for much of next week with temperatures right around seasonal normals. && .NEAR TERM /THROUGH SUNDAY/... As of 137 PM EDT Saturday...Showers and thunderstorms starting up mainly in the Adirondacks this afternoon in LAPS analyzed surface based CAPES nearing 2,000 j/kg. Surface temps near 80 degrees here in the Champlain Valley will provide fuel through early evening. This update tweaked temps/winds/sky a bit, but overall forecast thinking remains intact. Previous Discussion... Threat for stronger storms this afternoon and evening still exists. Optimal time will be from 200 pm to 800 pm. The area of interest will be the northern Adirondacks between 200 pm and 400 pm where storms are expected to form over the higher terrain and in the vicinity of a weak surface boundary. The atmosphere over this area and points east will sufficiently destabilize this afternoon with temperatures in the 75 to 80 degree range and dew points in the lower to mid 60s. This should result in convective available potential energy...CAPE...values in the 800-1200 J/kg range. The destabilization process will be aided by the development of steep mid level lapse rates. Deep layer shear will be increasing over the area...but will not be strong. It will not be weak either and should be sufficient to have storms become more organized and have the potential to produce gusty winds...40 to 50 mph..and small hail. The strong storms will move into the Champlain Valley in the 400 pm to 700 pm time period and between 500 pm and 800 pm for areas east of the Green Mountains. Going forecast already has the enhanced wording and will continue to maintain in the forecast. The Saint Lawrence Valley...which has seen a couple of rounds of showers and thunderstorms early this morning will be too far west this afternoon and threat for stronger storms will be lower in this area. However...still looking for some showers or storms late in the day to affect the area. Any convection should come to an end between 800 pm and midnight tonight...but there may be a few showers lingering around overnight as upper trough axis looks like it coming into the region a little sooner. This should help to keep Sunday drier and really looking at the possibility of a few showers over the northern Adirondacks and scattered showers from the Green Mountains eastward during the mid-morning to late afternoon time period before drier air moves in and showers come to an end. Highs on Sunday will generally be in the 70s. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... As of 356 AM EDT Saturday...With shortwave energy exiting to our east and surface high pressure building in from the west, the end of the weekend and beginning of next week looks dry and seasonal. While high pressure builds in at the surface, aloft the North Country will be dominated by cyclonic flow associated with an upper low centered east of James Bay. The only resulting weather will be periods of clouds, otherwise temps will be seasonal in the 50s for lows and upper 70s to low 80s for highs. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 1212 PM EDT Saturday...Long term period picks up where the short term left off with high pressure continuing to dominate at the surface while upper level low pressure east of James Bay slowly shifts southeastward to the Gulf of St. Lawrence by Wednesday evening. For the most part the region remains dry, though some isolated to scattered showers will be possible Tuesday afternoon generally in the higher terrain due to the orographic lift as weak shortwave energy traverses the region. An upper level ridge follows for Wednesday night through Thursday night continuing the dry stretch, before our next potential system moves in for Friday and Saturday. While it's 7 days out, there's good consensus amongst the GFS and ECMWF for widespread precipitation these 2 days, with PWATS possibly near 2". && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...scattered tsra lowering vis to mvfr with vfr cigs moving west to east in the 19-24 UTC timeframe, otherwise vfr cigs/vis through the evening. Cold front with wind shift to west to occur mainly after midnight and some lowering of ceilings to mvfr with the frontal passage. Drier air moves in behind front and ceilings improve to vfr. Outlook... Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. Slight Chance SHRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...Evenson/Hanson SHORT TERM...Lahiff LONG TERM...Deal/Lahiff AVIATION...Hanson
Hazardous weather outlook, Aug 12, 4:51 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 451 AM EDT Sat Aug 12 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-130900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 451 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected across much of the North Country this afternoon and evening. The potential for thunderstorms producing wind gusts in the 40 to 50 mph range...small hail...heavy downpours...and frequent lightning will exist across the northern Adirondacks from 200 pm to 500 pm...across the Champlain Valley from 400 pm to 700 pm...and across the remainder of Vermont between 500 pm and 800 pm. Anyone with outdoor plans should keep an eye on the sky and seek shelter as storms approach. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 2:29 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Burlington VT 229 PM EDT SAT AUG 12 2017 NYZ028-VTZ001-002-016-121930- Eastern Clinton-Western Franklin-Grand Isle-Eastern Franklin- 229 PM EDT SAT AUG 12 2017 ...A THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES... At 228 PM EDT, a thunderstorm was located over Rouses Point, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm has a history of pea size hail at Champlain, New York. Locations impacted include... Chazy, Enosburg Falls, Franklin, Alburgh Village, Champlain, St. Albans City, Sheldon, Swanton, St. Albans Town, South Alburgh, Alburgh, Enosburg Falls Village, Alburgh Dunes State Park, North Hero, Swanton Village, Bakersfield, Highgate Falls, Isle La Motte, Lake Carmi State Park and Rouses Point. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4478 7276 4484 7356 4501 7351 4502 7281 TIME...MOT...LOC 1828Z 268DEG 20KT 4498 7335
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:29 PM EDT | Special Weather Statement | BTV | Franklin | 61 min |
| Aug 12, 4:33 PM EDT | Special Weather Statement | BTV | Chittenden | 57 min |
| Aug 12, 5:32 PM EDT | Special Weather Statement | BTV | Addison | 28 min |
| Aug 12, 5:40 PM EDT | Special Weather Statement | BTV | Franklin | 35 min |
| Aug 12, 6:00 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Lamoille, Washington | 60 min |
| Aug 12, 6:16 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 48 min |
| Aug 12, 6:42 PM EDT | Special Weather Statement | BTV | Orleans | 63 min |
| Aug 12, 7:00 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Lamoille, Orleans, Washington | 75 min |
| Aug 12, 7:04 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Washington | 56 min |
| Aug 12, 12:38 AM EDT | Special Weather Statement | BTV | St. Lawrence | 67 min |
| Aug 12, 1:46 AM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Aug 12, 7:54 PM EDT | Special Weather Statement | BTV | St. Lawrence | 66 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.